Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 1, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 9, 1997, 1:33 PM EST for Hillsborough County, Pasco County, Florida. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 9, 1997, 1:33 PM EST (18:33 UTC)
- Expired
- Jan 9, 1997, 2:15 PM EST
- In force
- 42 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
Counties Hillsborough County, FL, Pasco County, FL
The radar
The Tampa radar (KTBW), 45 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 1:37 PM EST | Thunderstorm Wind 60 | Zephyrhills, FL | A thunderstorm wind gust of 69 mph was observed at the Zephyrhills Weightman Middle School. |
| Jan 9, 1:40 PM EST | Thunderstorm Wind | Tampa, FL | Thunderstorm winds downed several power lines and a few trees throughout the city of Tampa east to Brandon. Nearly 2,000 residents lost power for up to two hours. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 6.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 091832 RRA SVRTBW FLC057-101-091915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 133 PM EST THU JAN 9 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL FLORIDA ...NORTHERN HILLSBOROUGH COUNTY...EASTERN PASCO COUNTY ...A TORNADO WATCH IS IN EFFECT UNTIL 4 PM EST FOR PASCO COUNTY... A SEVERE THUNDERSTORM WAS DETECTED BY RADAR OVER NORTHERN HILLSBOROUGH COUNTY EXTENDING NORTH INTO EAST CENTRAL PASCO COUNTY. THIS THUNDERSTORM IS MOVING EAST AT 35 TO 40 MPH AND WILL BE APPROACHING DADE CITY AND ZEPHYRHILLS AND THE TAMPA BRANDON AREA DURING THE NEXT HALF HOUR. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 9:51 AM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Jan 9, 9:51 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 951 AM EST THU JAN 09 1997 WX...RW/TSTM CONT SW ACROSS GOMEX FROM NEAR LEVY CNTY. CELL MOVMT NE AS LINE CREEPS EAST/SOUTHEAST. TREND PAST COUPLE HOURS SEEMS TO BE FOR LINE TO WEAKEN. WNDS SOUTH AND BRISK W/FEW HIER GUSTS. DISC...MOST ENERGY TRACKING TO NE ACROSS FL PANHANDLE AND SE STATES AFTER ROTATING AROUND BASE 5H TROF W/AXIS OVR TX/OK. AT SFC...LOW OVR SE GA MOVG NE WITH TRAILING COLD FRONT OVR GOMEX FROM NEAR TLH TO YUCATAN. FRONT EXPECTED ACROSS CWA LATE TONIGHT/EARLY HOURS FRI. EXPECT MOST RW/TSTMS WITH FROPA. SUGGESTIONS...LOWER POPS SOUTHERN 2/3 CWA FOR THIS AFTERNOON TO 50/60. WILL MONITOR BOUY 42036...WND VERY SLOWLY INCREASING. //09//
In the hours before
Special weather statement, Jan 9, 10:53 AM EST, 2 hours 40 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-092100- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1100 AM EST THU JAN 9 1997 ...TORNADO WATCH FOR NORTHERN CENTRAL FLORIDA AND THE ADJACENT COASTAL WATERS THROUGH 400 PM EST... THE WATCH INCLUDES THE COUNTIES OF LEVY...CITRUS...SUMTER... HERNANDO...PASCO...AND POLK. A STRONG COLD FRONT SOUTHWEST ACROSS THE GULF OF MEXICO FROM NEAR TALLAHASSEE IS MOVING EAST AND SOUTH. SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE FRONT ARE MOVING RAPIDLY NORTHEAST. AT MID-MORNING THESE SHOWERS AND THUNDERSTORMS WERE MOVING INTO LEVY COUNTY AND ARE EXPECTED OVER MUCH OF WEST CENTRAL FLORIDA DURING THE AFTERNOON. THE COLD FRONT WILL BE THROUGH ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA BY THE EARLY HOURS OF FRIDAY. INCREASING SOUTH AND SOUTHWEST WINDS COMBINED WITH THE EASTWARD MOVEMENT OF THE FRONT AND STRONG UPPER LEVEL ENERGY...WILL GIVE THE CHANCE FOR ISOLATED SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES THIS AFTERNOON IN THE COUNTIES IN THE WATCH AREA. THE GREATEST THREAT WILL BE STRONG GUSTY WINDS IN EXCESS OF 40 MPH. FOR SOUTHERN WEST CENTRAL FLORIDA AND SOUTHWEST FLORIDA...WHILE NOT IN A WATCH...THUNDERSTORMS ARE MORE LIKELY LATER IN THE AFTERNOON AND INTO TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL T.V. AND RADIO BROADCASTS TODAY FOR THE LATEST INFORMATION CONCERNING THE POSSIBILITY FOR STRONG OR SEVfERE WEATHER. SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ASKED TO PASS ALONG ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN. R. K. RUDE
Special weather statement, Jan 9, 11:00 AM EST, 2 hours 33 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-092100- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1100 AM EST THU JAN 9 1997 ...TORNADO WATCH FOR NORTHERN CENTRAL FLORIDA AND THE ADJACENT COASTAL WATERS THROUGH 400 PM EST... THE WATCH INCLUDES THE COUNTIES OF LEVY...CITRUS...SUMTER... HERNANDO...PASCO...AND POLK. A STRONG COLD FRONT SOUTHWEST ACROSS THE GULF OF MEXICO FROM NEAR TALLAHASSEE IS MOVING EAST AND SOUTH. SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE FRONT ARE MOVING RAPIDLY NORTHEAST. AT MID-MORNING THESE SHOWERS AND THUNDERSTORMS WERE MOVING INTO LEVY COUNTY AND ARE EXPECTED OVER MUCH OF WEST CENTRAL FLORIDA DURING THE AFTERNOON. THE COLD FRONT WILL BE THROUGH ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA BY THE EARLY HOURS OF FRIDAY. INCREASING SOUTH AND SOUTHWEST WINDS COMBINED WITH THE EASTWARD MOVEMENT OF THE FRONT AND STRONG UPPER LEVEL ENERGY...WILL GIVE THE CHANCE FOR ISOLATED SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES THIS AFTERNOON IN THE COUNTIES IN THE WATCH AREA. THE GREATEST THREAT WILL BE STRONG GUSTY WINDS IN EXCESS OF 40 MPH. FOR SOUTHERN WEST CENTRAL FLORIDA AND SOUTHWEST FLORIDA...WHILE NOT IN A WATCH...THUNDERSTORMS ARE MORE LIKELY LATER IN THE AFTERNOON AND INTO TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL T.V. AND RADIO BROADCASTS TODAY FOR THE LATEST INFORMATION CONCERNING THE POSSIBILITY FOR STRONG OR SEVERE WEATHER. SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ASKED TO PASS ALONG ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN. R. K. RUDE
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 3:35 PM EST | Severe Thunderstorm Warning | TBW | Sarasota | 40 min |
| Jan 9, 4:16 PM EST | Tornado Warning | TBW | Sarasota | 44 min |
| Jan 9, 4:19 PM EST | Severe Thunderstorm Warning | TBW | Manatee | 41 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.